The dictionary defines side effects as “…a secondary, typically undesirable, effect of a drug or medical treatment. Side effects range from minor to seriously dehabilitating”.
So what level, if any, of side effects is acceptable for a lessening of symptoms? That’s the million dollar question. And the answer is different for everyone.
It’s nerve-wracking to start a new medication. Will it work? How long before I notice a difference in symptoms? And will it cause side effects?
Typical Side Effects
Common side effects of psychotropic medications include:
I bet you’ve experienced almost every side effect on the list.
There are worse side effects, such as tardive dyskinesia (TD) which is a side effect of antipsychotic medications that causes stiff, jerky movements in your face and body that you can’t control. Not everyone that takes an antipsychotic drug will develop TD, but it can be permanent if it develops.
Many times the effects are cognitive—poor memory, difficulty concentrating and/or focusing. You may feel like your thinking is slow or dull. You may experience a blunting of emotions. I say this not to scare, but to let you know that others struggle with side effects too.
In 2005 I tried a medication that gave me double vision and shut down my memory. I couldn’t remember what was going on from moment to moment. My mom had to come stay with me while my husband was at work. I asked her over and over about my previous address. I called my doctor and he immediately took me off the med. It took about a day for everything to return to normal. That was some scary business. Not being able to see very well plus experiencing severe cognitive effects made me very leary of trying new meds for a while.
Coping with side effects
There are a few methods for dealing with side effects.
If you want to stay on the med because it is helping your symptoms, your doctor might prescribe an additional medication for dealing with the side effect of the first medication. This is the case with me and Zyprexa. It makes me very fatigued, so I take 70 mg of Vyvanse, a stimulant, to keep me going throughout the day.
Your doctor might consider lowering your medication dosage or trying a different medication to get rid of side effects like anhedonia, sleep disurbances and sexual dysfunction.
Leading a healthy lifestyle will help to minimize side effects. This means eating a healthy diet and exercising as well as avoiding too much alcohol and recreational drugs.
When I first started taking medication, I didn’t have much tolerance for side effects. But as I’ve been on medication longer, I can put up with a lot of side effects if the med that’s causing them is a good one. But, don’t get me wrong, they suck.
What side effects have you experienced and what have you been willing to deal with in order to stay on a good med?
I’d love to hear about your side effects and how you’ve coped with them. Just leave me a message in the form below.
SOURCES: Psychology Today at psychologytoday.com/blog/when-your-adult-child-breaks-your-heart/201510/dealing-the-side-effects-psychiatric-meds
WebMD, “What is Tardive Dyskinesia?” webmd.com
MayoClinic.com, “Symptoms and Causes of Serotonin Syndrome”, syc-20354758
http://www.psychologytoday.com/blog/when-your-adult-child-breaks-your-heart/201510/dealing-the-side-effects-psychiatric-medication, October 8, 2015